FAQ banner image

FAQ

What is hypoglycemia?
Close Answer
Hypoglycemia is defined by the development of autonomic or neuroglycopenic symptoms; a low plasma glucose (PG) level (<4.0 mmol/L for people with diabetes treated with insulin or an insulin secretagogue; and symptoms responding to the administration of carbohydrate. Hypoglycemia is most frequent in people with type 1 diabetes, followed by people with type 2 diabetes managed by insulin, and people with type 2 diabetes managed by sulfonylureas.
  1. 1. Diabetes Canada Clinical Practice Guidelines Expert Committee. Hypoglycemia. http://guidelines.diabetes.ca/cpg/chapter14#sec2. Accessed August 2019.
What are the health risks of hypoglycemia?
Close Answer
Hypoglycemia can cause a range of symptoms including confusion, trembling, sweating, increased heart rate, difficulty with concentration and speech, and in severe cases can lead to a seizure or coma.2-4

People with diabetes who experience recurrent hypoglycemia or severe hypoglycemia may be at an increased risk of cardiovascular complications, such as strokes and heart attacks.5
  1. 2. Seaquist ER, Anderson J, Childs B, et al. Hypoglycemia and diabetes: a report of a workgroup of the American Diabetes Association and the Endocrine Society. Diabetes Care. 2013;36:1384-95.
  2. 3. International Hypoglycaemia Study Group. Diagnosis of hypoglycaemia. Available online at http://ihsgonline.com/understanding-hypoglycaemia/diagnosis. Last accessed: February 2019.
  3. 4. Cryer PE. Hypoglycemia, functional brain failure, and brain death. J Clin Invest. 2007; 117:868-870.
  4. 5. Diabetes Canada Clinical Practice Guidelines Expert Committee. Hypoglycemia. http://guidelines.diabetes.ca/cpg/chapter14#sec2. Last accessed August 2019.
What are the symptoms of hypoglycemia?
Close Answer
Everyone reacts differently to low blood sugar. If you have a friend or family member living with diabetes you might spot these warning signs:

 

  • Trembling 
  • Sweating
  • Anxiety
  • Confusion
  • Difficulty concentrating
  • Nausea
  • Palpitations

 

In addition, if you’re living with diabetes yourself, low blood sugar might also make you feel:

 

  • Very hungry
  • Shaky
  • Fast heartbeat
  • Headache
  • Lightheaded or dizzy
  • Blurry or impaired eyesight
  • Difficulty concentrating
  • Tingling or numbness in lips/tongue or cheeks
  • Sleepy
  • Weak or no energy

 

It’s important to increase low blood sugar straight away when it happens. 
What should I do when I or someone with diabetes has low blood sugar?
Close Answer
A hypo can develop into a serious situation if it's not treated. So, if you think you’re having a hypo – act promptly.
 
Treating yourself 8,9
 
The goals of treatment for hypoglycemia are to detect and treat a low BG level promptly by using an intervention that provides the fastest rise in BG to a safe level, to eliminate the risk of injury and to relieve symptoms quickly.
 
It is also important to avoid over-treatment since this can result in rebound hyperglycemia and weight gain. Evidence suggests that 15 g glucose (monosaccharide) is required to produce an increase in BG of approximately 2.1 mmol/L within 20 minutes.
 
Examples of 15 g of carbohydrate for the treatment of mild-to-moderate hypoglycemia include:
 
  • 15 g of glucose in the form of glucose tablets
  • 15 mL (3 teaspoons) or 3 packets of table sugar dissolved in water
  • 5 cubes of sugar
  • 150 mL of juice or regular soft drink
  • 6 Life Savers™ (1 = 2.5 g of carbohydrate)
  • 15 mL (1 tablespoon) of honey

 

Additional recommendations include:
 
  1. If you’re currently using or starting therapy with insulin or insulin secretagogues, it’s best to be counselled with your support persons on hypoglycemia.
  2. Speak with your healthcare provider at each visit to understand the cause, frequency, symptoms, recognition, severity and treatment of hypoglycemia.
  3. If you have an increased risk of hypoglycemia, avoid pharmacotherapies associated with increased risk of recurrent or severe hypoglycemia, and increased frequency of SMBG.
  4. If you have recurrent or severe hypoglycemia, or impaired awareness of hypoglycemia, reduce your risks through less stringent glycemic targets, CSII or CGM or sensor augmented pump with education and follow up for type 1 diabetes.
  5. Severe hypoglycemia in a conscious person with diabetes should be treated by oral ingestion of 20 g carbohydrate, preferably as glucose tablets or equivalent.
  6. Once the hypoglycemia has been reversed, you should have the usual meal or snack that is due at that time of the day to prevent repeated hypoglycemia. If a meal is >1 hour away, a snack (including 15 g carbohydrate and a protein source) should be consumed.
  7. If you are at risk of severe hypoglycemia, your support persons should be taught how to administer glucagon.
  8.  

    To learn more visit https://guidelines.diabetes.ca/cpg/chapter14#sec6.
     
  9. 8. Diabetes Canada Clinical Practice Guidelines Expert Committee. Hypoglycemia. http://guidelines.diabetes.ca/cpg/chapter14#sec2. Accessed August 2019.

 

 

Treating someone else 8,9
 
If you think someone is having a hypo and they can’t help themselves because they’re unconscious or drowsy, follow these steps:
 
  1. Put the person in the recovery position
  2. Give them an injection of glucagon medicine – if it's available and you know how to use it or Seek medical assistance / call for an ambulance
  3. When the person wakes up and starts to recover, give them a sugary drink or snack, followed by a carbohydrate-containing snack
  4.  

  5. 9. American Diabetes Association. Living with Diabetes: Hypoglycemia (Low Blood Glucose). Available at: http://www.diabetes.org/living-with-diabetes/treatment-and-care/blood-glucose-control/hypoglycemia-low-blood.html?loc=lwd-slabnav Last accessed May 2018.

Share the message.

Talking about Hypos can also be on Social Media. Share the message, so the people you care about, can take part in the conversation

More information

Where can I find more information about Diabetes or supporting materials?
 

HQ19TSM00100, September 2019